Texas, 2003

Tornado and Hail in Texas, May 7, 2003

May 7, 2003 · NWS OUN · 11 events in 5 counties and zones

7 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 7:45 PM CST, 40 minutes earlier.

Area forecast discussion, May 7, 7:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT WED MAY 7 2003

MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS
WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW
ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF
HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT
ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME
WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO
OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE
ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE
NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY.

30

---------------------------------------------

353 PM CDT WED MAY 7 2003

REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER
FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE
MAJORITY OF THE NEXT 7 DAYS.  IT APPEARS THAT THE MAIN HIGHLIGHTS
FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY...
SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY.  SUNDAY AND
MONDAY LOOK FAIRLY QUIET AT THIS POINT.

HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR
THE WEEKEND AND EARLY NEXT WEEK.  GENERALLY LOWERED HIGHS ABOUT 5 TO
10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT...
CHANGES TO LOW TEMPERATURES.  BETWEEN THE EXPECTED FRONTAL PASSAGE
AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH
ABOVE THE NEW MRF GUIDANCE.

ALSO MODIFIED POPS SOMEWHAT.  IN HOPES THAT THE MODEL FORECAST OF
FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE
LOWERED/REMOVED POPS SUNDAY.  OBVIOUSLY... IF THE FRONT FAILS TO
MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT
BACK THE WAY IT WAS.

OKC   71   87   62   88  / 50   30   30   10
HBR   66   88   57   89  / 30   20   20   10
SPS   70   91   63   93  / 30   20   20   10
GAG   57   85   51   86  / 40   10   10    0
PNC   69   85   59   86  / 50   40   30   10
DUA   73   89   70   91  / 30   40   30   20

FORECAST ID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 7, 4:00 PM CST, 4 hours 25 minutes before
OKZ004>048-050>052-TXZ083>090-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.

IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.

THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30/11

In the hours before

Special weather statement, May 7, 7:09 PM CST, 1 hour 16 minutes before
TXZ083-080130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT WED MAY 7 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF LAZARE AT 809 PM
CDT...MOVING EAST AT 40 MPH. IF THIS STORM HOLDS TOGETHER IT WILL
MOVE INTO THE NORTHERN PART HARDEMAN COUNTY AROUND 830 PM

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN
FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS
STORM APPROACHES.

CJS

The radar

The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Baylor

When
May 7, 8:25 PM CST
Where
Baylor County, 4 mi N of Mabelle
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.717, -99.133

Hail, Archer

When
May 7, 8:30 PM CST
Where
Archer County, 2 mi NW of Mankins
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.817

Hail, Wichita

When
May 7, 8:45 PM CST
Where
Wichita County, 2 mi SW of Wichita Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -98.517

Hail, Wilbarger

When
May 7, 8:58 PM CST
Where
Wilbarger County, 4 mi S of Vernon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -99.283

Hail, Archer

When
May 7, 8:58 PM CST
Where
Archer County, Dundee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.900

Hail, Archer

When
May 7, 9:10 PM CST
Where
Archer County, Holliday
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.700

Thunderstorm Wind, Wilbarger

When
May 7, 9:10 PM CST
Where
Wilbarger County, Odell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.350, -99.417

Thunderstorm Wind, Wilbarger

When
May 7, 9:15 PM CST
Where
Wilbarger County, 4 mi W of Fargo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.300, -99.333

A house sustained roof damage from the strong winds.

Tornado, Wilbarger

When
May 7, 9:18 PM CST
Where
Wilbarger County, 2 mi NE of Fargo
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.250

This very brief tornado was seen by spotters touching down in open country. The tornado dissipated before crossing the Oklahoma-Texas state line. No damage was reported. The thunderstorm that produced this tornado went on to produce three tornadoes in south central Oklahoma in the early morning hours of May 8, 2003.

Thunderstorm Wind, Wilbarger

When
May 7, 9:20 PM CST
Where
Wilbarger County, Odell
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.350, -99.417

Hail, Clay

When
May 7, 9:49 PM CST
Where
Clay County, 6 mi S of Jolly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.783, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361158, 5361159, 5361166, 5361160, 5361161, 5361162, 5361163, 5361167, 5361168, 5361164, 5361165.